Warfarin induced leukocytoclastic vasculitis: an extraordinary side effect
- 110 Downloads
Warfarin is one of the most commonly used anticoagulants in the management of thromboembolic events. Herein we report a rare case of warfarin induced leukocytoclastic vasculitis in a patient with history of rheumatic heart disease and a mechanical mitral valve prosthesis who presented with heart failure and palpable purpura. Upon clinical suspicion of cutaneous small vessel vasculitis, a comprehensive laboratory panel was performed. Warfarin induced vasculitis was suspected when withdrawal of warfarin, due to rising INR, led to improvement of the skin lesions. The diagnosis was finally confirmed when re-instatement of warfarin reproduced the skin lesions and a skin biopsy showed evidence for leukocytoclastic vasculitis with eosinophilic infiltration. A third of cases of leukocytoclastic vasculitis are due to drug hypersensitivity which being a diagnosis of exclusion with varying manifestations, requires a high index of clinical suspicion. Since drug induced leukocytoclastic vasculitis may affect multiple organ systems and even cause mortality, clinicians must be aware of this rare adverse event, promptly discontinue the drug, and commence anti-inflammatory or immunosuppressive treatment when necessary.
KeywordsWarfarin Leukocytoclastic vasculitis Drug induced hypersensitivity anticoagulants
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
- 1.Nishimura RA, Otto CM, Bonow RO et al (2014) 2014 AHA/ACC guideline for the management of patients with valvular heart disease: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. Circulation 129:e521–e643. https://doi.org/10.1161/CIR.0000000000000031 CrossRefPubMedGoogle Scholar